Alert archive / West Virginia / Frost Advisories in 2021

Frost Advisory 1, NWS Charleston, WV

April 3, 20214 states

NWS Charleston, WV issued this frost advisory at Apr 3, 2021, 5:42 PM EDT for 4 states. It took effect at Apr 4, 2021, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2021, 5:42 PM EDT (21:42 UTC)
In effect from
Apr 4, 2021, 2:00 AM EDT
Expired
Apr 4, 2021, 9:00 AM EDT
In force
7 hr
Issued by
NWS Charleston, WV
All 39 counties

Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Athens County, OH, Gallia County, OH, Lawrence County, OH, Meigs County, OH, Washington County, OH, Buchanan County, VA, Dickenson County, VA, Barbour County, WV, Boone County, WV, Braxton County, WV, Cabell County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Kanawha County, WV, Lewis County, WV, Lincoln County, WV, Logan County, WV, Mason County, WV, McDowell County, WV, Mingo County, WV, Pleasants County, WV, Putnam County, WV, Ritchie County, WV, Roane County, WV, Taylor County, WV, Tyler County, WV, Upshur County, WV, Wayne County, WV, Wirt County, WV, Wood County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 35 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2062 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

733 
WWUS71 KRLX 032142
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
542 PM EDT Sat Apr 3 2021

KYZ101>103-105-OHZ075-076-085>087-VAZ003-004-WVZ005>011-013>020-
024>034-039-040-040545-
/O.NEW.KRLX.FR.Y.0001.210404T0600Z-210404T1300Z/
Greenup-Carter-Boyd-Lawrence KY-Athens-Washington-Meigs-Gallia-
Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-
Including the cities of Flatwoods, Raceland, Russell, Grayson, 
Olive Hill, Carter Caves State Park, Grayson Lake State Park, 
Ashland, Cannonsburg, Louisa, Yatesville Lake State Park, Athens,
Marietta, Belpre, Pomeroy, Gallipolis, Ironton, Lake Vesuvius, 
South Point, Clintwood, Grundy, Vansant, Kenova, Ceredo, Wayne, 
Huntington, Point Pleasant, New Haven, Ravenswood, Ripley, 
Parkersburg, Vienna, St. Marys, Belmont, Paden City, 
Sistersville, Middlebourne, Harts, Alum Creek, Hamlin, 
Teays Valley, Hurricane, Charleston, South Charleston, 
Saint Albans, Spencer, Elizabeth, Grantsville, Harrisville, 
Pennsboro, West Union, Williamson, Logan, Chapmanville, Man, 
Madison, Clay, Sutton, Gassaway, Burnsville, Glenville, Weston, 
Clarksburg, Bridgeport, Grafton, Welch, Gary, War, Mullens, 
Oceana, Pineville, Buckhannon, Philippi, and Belington
542 PM EDT Sat Apr 3 2021

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY...

* WHAT...Temperatures as low as 33 to 36 degrees will result in
  frost formation, particularly in sheltered valleys.

* WHERE...Portions of southeast Ohio, southwest Virginia, 
  northeast Kentucky and central, northern, southern and western 
  West Virginia.

* WHEN...From 2 AM to 9 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
375 
WWUS71 KRLX 040228
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1028 PM EDT Sat Apr 3 2021

KYZ101>103-105-OHZ075-076-085>087-VAZ003-004-WVZ005>011-013>020-
024>034-039-040-041030-
/O.CON.KRLX.FR.Y.0001.210404T0600Z-210404T1300Z/
Greenup-Carter-Boyd-Lawrence KY-Athens-Washington-Meigs-Gallia-
Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-
Including the cities of Flatwoods, Raceland, Russell, Grayson, 
Olive Hill, Carter Caves State Park, Grayson Lake State Park, 
Ashland, Cannonsburg, Louisa, Yatesville Lake State Park, Athens,
Marietta, Belpre, Pomeroy, Gallipolis, Ironton, Lake Vesuvius, 
South Point, Clintwood, Grundy, Vansant, Kenova, Ceredo, Wayne, 
Huntington, Point Pleasant, New Haven, Ravenswood, Ripley, 
Parkersburg, Vienna, St. Marys, Belmont, Paden City, 
Sistersville, Middlebourne, Harts, Alum Creek, Hamlin, 
Teays Valley, Hurricane, Charleston, South Charleston, 
Saint Albans, Spencer, Elizabeth, Grantsville, Harrisville, 
Pennsboro, West Union, Williamson, Logan, Chapmanville, Man, 
Madison, Clay, Sutton, Gassaway, Burnsville, Glenville, Weston, 
Clarksburg, Bridgeport, Grafton, Welch, Gary, War, Mullens, 
Oceana, Pineville, Buckhannon, Philippi, and Belington
1028 PM EDT Sat Apr 3 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
SUNDAY...

* WHAT...Temperatures as low as 33 to 36 degrees will result in 
  frost formation, particularly in sheltered valleys.

* WHERE...Portions of southeast Ohio, southwest Virginia, 
  northeast Kentucky and central, northern, southern and western 
  West Virginia.

* WHEN...From 2 AM to 9 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
292 
WWUS71 KRLX 040730
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
330 AM EDT Sun Apr 4 2021

KYZ101>103-105-OHZ075-076-085>087-VAZ003-004-WVZ005>011-013>020-
024>034-039-040-041300-
/O.CON.KRLX.FR.Y.0001.000000T0000Z-210404T1300Z/
Greenup-Carter-Boyd-Lawrence KY-Athens-Washington-Meigs-Gallia-
Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-
Including the cities of Flatwoods, Raceland, Russell, Grayson, 
Olive Hill, Carter Caves State Park, Grayson Lake State Park, 
Ashland, Cannonsburg, Louisa, Yatesville Lake State Park, Athens,
Marietta, Belpre, Pomeroy, Gallipolis, Ironton, Lake Vesuvius, 
South Point, Clintwood, Grundy, Vansant, Kenova, Ceredo, Wayne, 
Huntington, Point Pleasant, New Haven, Ravenswood, Ripley, 
Parkersburg, Vienna, St. Marys, Belmont, Paden City, 
Sistersville, Middlebourne, Harts, Alum Creek, Hamlin, 
Teays Valley, Hurricane, Charleston, South Charleston, 
Saint Albans, Spencer, Elizabeth, Grantsville, Harrisville, 
Pennsboro, West Union, Williamson, Logan, Chapmanville, Man, 
Madison, Clay, Sutton, Gassaway, Burnsville, Glenville, Weston, 
Clarksburg, Bridgeport, Grafton, Welch, Gary, War, Mullens, 
Oceana, Pineville, Buckhannon, Philippi, and Belington
330 AM EDT Sun Apr 4 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 36 will result in frost 
  formation.

* WHERE...Portions of southeast Ohio, southwest Virginia, 
  northeast Kentucky and central, northern, southern and western 
  West Virginia.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
884 
WWUS71 KRLX 041251
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
851 AM EDT Sun Apr 4 2021

KYZ101>103-105-OHZ075-076-085>087-VAZ003-004-WVZ005>011-013>020-
024>034-039-040-041400-
/O.EXP.KRLX.FR.Y.0001.000000T0000Z-210404T1300Z/
Greenup-Carter-Boyd-Lawrence KY-Athens-Washington-Meigs-Gallia-
Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-
Including the cities of Flatwoods, Raceland, Russell, Grayson, 
Olive Hill, Carter Caves State Park, Grayson Lake State Park, 
Ashland, Cannonsburg, Louisa, Yatesville Lake State Park, Athens,
Marietta, Belpre, Pomeroy, Gallipolis, Ironton, Lake Vesuvius, 
South Point, Clintwood, Grundy, Vansant, Kenova, Ceredo, Wayne, 
Huntington, Point Pleasant, New Haven, Ravenswood, Ripley, 
Parkersburg, Vienna, St. Marys, Belmont, Paden City, 
Sistersville, Middlebourne, Harts, Alum Creek, Hamlin, 
Teays Valley, Hurricane, Charleston, South Charleston, 
Saint Albans, Spencer, Elizabeth, Grantsville, Harrisville, 
Pennsboro, West Union, Williamson, Logan, Chapmanville, Man, 
Madison, Clay, Sutton, Gassaway, Burnsville, Glenville, Weston, 
Clarksburg, Bridgeport, Grafton, Welch, Gary, War, Mullens, 
Oceana, Pineville, Buckhannon, Philippi, and Belington
851 AM EDT Sun Apr 4 2021

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

With temperatures moderating significantly by now there is no 
longer a threat for frost, therefore the advisory will not be 
extended.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this frost advisory went out at Apr 3, 1:59 PM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, Apr 3, 1:59 PM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
159 PM EDT Sat Apr 3 2021

.SYNOPSIS...
High pressure dominates, with dry weather and moderating
temperatures into next week. Unsettled weather starts to return
by midweek. Storm system crosses late in the work week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 110 PM Saturday...

High pressure and seasonable temperatures temporarily give way
to an upper level trough traversing east just north of the area
throughout Sunday afternoon and into the evening although no
precipitation is expected. This feature will advect in some
cloud coverage starting late morning. Both the Nam and Namnest
along with a Hi- Res model and central guidance had QPF for the
northeastern mountains for early morning, however didn't think
this solution would pan out as dry air in the lower and upper
levels was sufficient enough to prevent any precipitation in
that area. With that said, there may be a very small chance for
a light shower although the probability is way too low to even
add into the forecast at this time.

Low level moisture from Texas and the Gulf gets pulled in from
anticyclonic flow courtesy of high pressure to the south, this
combined with moisture from the aforementioned feature will help
develop a stratocu deck by the afternoon. Soundings favor this
solution along with a mid to high cloud deck working in tandem
with the stratocu deck to spread partly to cloudy skies across
the area. The clouds in the early morning will help keep the
area from radiating as much as last night and the passing
feature will tighten the gradient creating stronger flow in the
morning which should help keep the boundary layer fairly mixed,
therefore lows are only forecast to dip into the high 30's in
the lowlands and slightly cooler in the mountains. This will
also damper frost development and only some patchy frost is
possible in sheltered areas overnight mainly around the southern
WV border and our VA counties.

The majority of the cloud coverage should lift out for late
Sunday afternoon helping to lift temperatures to right around
seasonable. Generally, high pressure will continue to hold any
unsettled weather at bay through this period and into next
period.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 153 PM Saturday...

Rather quiet weather conditions are expected during the Short
Term period. Low level moisture starts to increase, but overall
moisture depth and values should be negligible for any thick
cloud cover to occur. With a continued rather dry atmospheric
column, rather chilly temps are still expected Sunday night
followed by a substantial diurnal thermal range by Monday
afternoon. Highs in the 70s are likely Monday afternoon for
elevations below 2kft with 50s/60s likely for most of the
mountains. Greater southwest flow Monday night should result in
modified low temps.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 1240 PM Saturday...

No major changes have been made to the previous forecast
regarding precip chances for the middle and latter parts of
next week.

Modest low level warm air advection will promote gradual
moisture advection for Tuesday into Wednesday. However, overall
moisture depth values are prog to be rather meager. NW flow in
the mid/upper levels will allow various vorticity ripples to
advect across Tuesday through Wednesday, which may be enough to
spark off a shower or two at times...mainly across the northern
half to third of the CWA. Otherwise, increasingly warmer daytime
highs are expected (with moderating overnight lows) for Tuesday
and Wednesday.

Thursday into perhaps Thursday night still looks to have the
greatest precip chances for next week. Latest GFS wants to take
a strong storm system northeast across the Central/Northern
Plains into the upper Great Lakes on Thursday while the ECMWF
tracks the entire storm system into the Midwest and much closer
to our area...with both models eventually bringing an
associated surface front through. Regardless of where the system
tracks, southerly low level flow should strengthen across the
region allowing significant moisture values to finally stream
north...and eventually leading to scattered to numerous showers
along with a few (most likely non-severe) thunderstorms. Front
then pushes through Thursday night into Friday (maybe later if
the ECMWF verifies) with sfc high pressure possibly building in
for next weekend. Despite potential high pressure, a bumpy mid-
level pattern may not allow for entirely dry conditions.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 130 PM Saturday...

VFR should dominate during this period. Light flow out of the
southwest and dry air over the terminals during the overnight
will prevent any restrictions to VIS. Some mid clouds roll in
by late morning and by afternoon a stratocu deck around 050FT
should overspread the area and continue to linger through late
afternoon. Fairly confident clouds will not be sufficient enough
to become CIGs for too long as clouds should scatter out by the
evening. Winds will rotate more westerly through the day with
occasional gusts in the low teens through the afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: None.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
No widespread IFR expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RH/JZ
NEAR TERM...JZ
SHORT TERM...RH
LONG TERM...RH
AVIATION...JZ
Hazardous weather outlook, Apr 3, 1:08 PM EDT, 4 hours 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Charleston WV
108 PM EDT Sat Apr 3 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-041715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
108 PM EDT Sat Apr 3 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in West Virginia, 2021Frost Advisories in Ohio, 2021Frost Advisories in Kentucky, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.